Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 12, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Sep 1, 2023, 1:37 PM PDT for Orange County, California. It took effect at Sep 3, 2023, 2:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 1, 2023, 1:37 PM PDT (20:37 UTC)
- In effect from
- Sep 3, 2023, 2:00 AM PDT
- Expired
- Sep 2, 2023, 6:33 PM PDT
- In force
- Issued by
- NWS San Diego, CA
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108 WHUS46 KSGX 012037 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 137 PM PDT Fri Sep 1 2023 CAZ552-020500- /O.NEW.KSGX.BH.S.0012.230903T0900Z-230906T0300Z/ Orange County Coastal Areas- 137 PM PDT Fri Sep 1 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE SATURDAY NIGHT THROUGH TUESDAY EVENING... * WHAT...Surf 3 to 5 feet. Sets to 7 feet. Highest surf north of Corona del Mar. * WHERE...Orange County Coastal Areas. * WHEN...From late Saturday night through Tuesday evening. * IMPACTS...Strong rip currents and strong longshore currents will lead to dangerous swimming conditions. * ADDITIONAL DETAILS...There is a slight chance of lightning today through Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
4 follow-up statements
713 WHUS46 KSGX 020448 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 948 PM PDT Fri Sep 1 2023 CAZ552-021300- /O.CON.KSGX.BH.S.0012.230903T0900Z-230906T0300Z/ Orange County Coastal Areas- 948 PM PDT Fri Sep 1 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH TUESDAY EVENING... * WHAT...Surf 3 to 5 feet. Sets to 7 feet. Highest surf north of Corona del Mar. * WHERE...Orange County Coastal Areas. * WHEN...From late Saturday night through Tuesday evening. * IMPACTS...Strong rip currents and strong longshore currents will lead to dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Maxwell
883 WHUS46 KSGX 021130 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 430 AM PDT Sat Sep 2 2023 CAZ552-022100- /O.CON.KSGX.BH.S.0012.230903T0900Z-230906T0300Z/ Orange County Coastal Areas- 430 AM PDT Sat Sep 2 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... * WHAT...Surf 3 to 5 feet with sets to 7 feet. Highest surf north of Corona del Mar. * WHERE...Orange County Coastal Areas. * WHEN...From late tonight through Tuesday evening. * IMPACTS...Strong rip currents and strong longshore currents will lead to dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ SS
311 WHUS46 KSGX 022037 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 137 PM PDT Sat Sep 2 2023 CAZ552-030445- /O.CON.KSGX.BH.S.0012.230903T0900Z-230906T0300Z/ Orange County Coastal Areas- 137 PM PDT Sat Sep 2 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... * WHAT...Surf 3 to 5 feet with sets to 7 feet. Highest surf north of Corona del Mar. * WHERE...Orange County Coastal Areas. * WHEN...From late tonight through Tuesday evening. * IMPACTS...Strong rip currents and strong longshore currents will lead to dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ CO
993 WHUS46 KSGX 030133 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 633 PM PDT Sat Sep 2 2023 CAZ552-031300- /O.CAN.KSGX.BH.S.0012.230903T0900Z-230906T0300Z/ /O.NEW.KSGX.SU.Y.0008.230903T0900Z-230906T0300Z/ Orange County Coastal Areas- 633 PM PDT Sat Sep 2 2023 ...HIGH SURF ADVISORY IN EFFECT FROM 2 AM SUNDAY TO 8 PM PDT TUESDAY... ...BEACH HAZARDS STATEMENT IS CANCELLED... * WHAT...Surf 4 to 7 feet with sets to 8 feet. Highest surf north of Newport Beach. * WHERE...Orange County Coastal Areas. * WHEN...From 2 AM Sunday to 8 PM PDT Tuesday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. * ADDITIONAL INFORMATION...Surf will continue to gradually increase Sunday, peak Monday, then gradually lower Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ Maxwell
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 1, 9:42 AM PDT, 3 hours 55 minutes earlier.
Area forecast discussion, Sep 1, 9:42 AM PDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
942 AM PDT Fri Sep 1 2023
.SYNOPSIS...
Areas of thunderstorms in the deserts and mountains with heavy rain
and gusty winds are expected this afternoon and early evening.
Thunderstorms are most likely in the lower deserts and on the desert
mountain slopes. Areas of showers are possible at times into early
Sunday, even for areas west of the mountains. Drier southwest flow
aloft will develop on Sunday and Monday. There will be a gradual
warming trend for next week with the marine layer becoming
shallower.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Key Points:
*Heavy rain and flooding possible in portions of the lower deserts
this afternoon.
*Chances of shower and thunderstorms possible at times through
Sunday morning.
*Areas of gusty south to southwest winds expected in the mountains
and deserts into early Saturday.
Precipitable water values over and inch and surface based CAPE
between 500-2000 j/kg over the lower deserts, combined with mid-
level instability will create an environment conducive for
thunderstorms, heavy rain, and gusty winds today. Rainfall rates
could reach 0.75 to 1 inch per hour in the lower deserts this
afternoon and early evening. A Flood Watch has been issued for the
Coachella Valley and San Diego County Deserts for 12pm today
through this evening. Areas of heavy rainfall are possible in the
mountains as well, most high resolution guidance has the heaviest
rain on the desert mountain slopes. Additionally, periods of
gusty south to southwesterly winds are possible over the mountains
and deserts into early Sunday. The strongest winds are expected
in the San Bernardino mountains into the High Deserts, with peak
gusts around 50 mph.
For areas west of the mountains, isolated showers spurred by the
elevated convection could develop any time into early Sunday. The
unstable atmosphere may hinder the reformation of the marine layer
over the next couple of days, leaving low confidence in any
widespread low cloud coverage through at least late Saturday. Drier
southwest flow aloft will start to prevail Sunday and Monday
resulting in the return of drier conditions.
A weaker trough low pressure will prevail near the California coast
early next week while later in the week high pressure to the east
will strengthen and expand across southern California. High
temperatures around 10 degrees below average for inland areas on
Monday will gradually warm during the week to around average for
Thursday. Drier southwest flow aloft will prevail for much of the
week. The marine layer will become gradually shallower through the
week. Night and morning coastal low clouds and fog will extend
inland into portions of the inland valleys on Monday, then not
extend inland much past coastal areas or the far western valleys by
late in the week.
&&
.AVIATION...
011530Z...Coast/Valleys...SCT clouds around 3000 feet MSL, 12000
feet today. Lower clouds to redevelop and spread back inland after
00Z. Look for multiple layers, the lowest of 1500-2000 feet MSL
near the coast in the evening with additional layers with bases
2500-3500 feet MSL and tops gradually rising to 5000 feet MSL with
isold -SHRA by Saturday morning. In addition to low clouds, there
is a slight (15-20 percent) chance of showers and 5-10 percent
chance of thunderstorms today.
Mountains/Deserts...SCT-BKN clouds at/above 10000 feet MSL and
isolated SHRA, then a 25-50 percent chance of SHRA/TSRA over the
mountains and deserts this afternoon, with the strongest storms
likely in the lower desert and desert foothills. Locally strong
surface gusts and reduced visibility in heavy rain and possibly
BLDU. CB bases near 8-10 kft MSL with tops 30-40 kft MSL.
Areas of west to southwest winds will gust to 25-40 knots this
afternoon and evening, strongest below the passes and on the high
desert slopes. MOD up/downdrafts likely over and NE/E of the
mountains.
&&
.MARINE...
Gusty south winds today and Saturday may produce rough conditions
near the entrance to the San Diego Bay. No hazardous marine
conditions expected Sunday through Tuesday.
&&
.BEACHES...
A series of long-period southerly swells, mostly in the 2-3 foot/15-
18 second range will gradually build today and Saturday, peak Sunday
and Monday, and gradually subside Tuesday and Wednesday. Surf of 3
to 5 feet with sets of 6 to 7 feet is expected in northern Orange
County. Elevated to locally high surf and a high risk of rip and
longshore currents will create hazardous swimming conditions at all
beaches through the holiday weekend.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until 7 PM PDT this evening for Coachella Valley-San
Diego County Deserts-San Gorgonio Pass Near Banning.
PZ...None.
&&
PUBLIC...CO/17
AVIATION/MARINE/BEACHES...MMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:54 AM PDT | Flood Watch | SGX | Riverside, San Diego | 11 hr |
| Sep 1, 2:01 PM PDT | Areal Flood Advisory | SGX | San Diego | 6 hr |
| Sep 1, 2:07 PM PDT | Special Weather Statement | SGX | Riverside | 38 min |
| Sep 1, 3:17 PM PDT | Flash Flood Warning | SGX | Riverside | 4 hr |
| Sep 1, 4:50 PM PDT | Dust Storm Warning | SGX | Riverside | 85 min |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.